Aspalgin

Aspalgin - Medicine used to treat pain | Analgesic

This article was medically reviewed by M.Pharm, Marko Tanaskovic on August 12, 2018. To read more about an author, click here.

Aspalgin is a drug that contains two active substances: 300 mg of acetylsalicylic acid (also known as Aspirin) and 8 mg of codeine phosphate. It belongs to a group of analgesics - medicines used to treat pain. Aspalgin is used to relieve pains, such as migraine, pain caused by menstrual cycle, bone or joint pain, ear pain and other pains of moderate intensity. Aspalgin should not be used for the treatment of pain, where the alone use of acetylsalicylic acid can achieve the appropriate therapeutic effect.

Precautions

Aspalgin is contraindicated in patients who are allergic to Aspirin (or other salicylic acid derivatives) or codeine phosphate (and chemically similar drugs such as oxycodone and morphine). If you notice symptoms of an allergy, such as: redness of the skin, swelling of the face, swelling of the tongue, swelling of the throat and difficulty breathing, you must contact your doctor immediately.

The use of Aspalgin is contraindicated in patients who have positive history of asthmatic attacks that occurred after taking salicylates. If you are experiencing a feeling of not being able to get enough air or diffuclty breathing, you should contact your doctor immediately. It is not recommended to use Aspalgin in patient suffering from asthma because of increased risk of asthma attacks.

The use of Aspalgin tablets is contraindicated in the following conditions:

  • In patients with peptic ulcer. The use of Aspalgin tablets can aggravate bleeding and condition in these patients.
  • In patients with severe hepatic impairment.
  • In patients who have severe kidney damage.
  • In patients with uremia.
  • In patients with erosive gastritis.
  • In patients taking anticoagulants.
  • In patients suffering from acute respiratory depression.
  • In patients who have recently taken (in past 10 days) or are currently taking drugs that are called monoamino oxidase inhibitors, such as: tranylcypromine, phenelzine, isocarboxamide (used to treat depression), selegiline (used to treat Parkinson's disease) and linezolid (antibiotic).
  • In patients who have diarrhea caused by toxins or pseudomembranous colitis.

Concomitant use of Aspalgin with alcoholic beverages must be avoided because it significantly increases the risk of gastrointestinal bleeding.

The use of Aspalgin in patients with impaired renal function is not recommended because it may lead to renal papillary necrosis.

Patients who have recently had a head trauma should not use Aspalgin as this increases the risk of respiratory depression.

The use of Aspalgin in patients over 65 years of age is not recommended as it may lead to cardiac or respiratory depression.

Aspalgin must be used with extra precaution in patients with thyroid disorders (hypothyroidism), impaired liver function, enlarged prostate (as it can cause urinary retention) as well as in patients with inflammatory bowel disease.

Avoid driving vehicles and operating machinery because Aspalgin can affect your alertness and attention.

Prolonged use of high doses of Aspalgin can lead to addiction (since it contains codeine which belongs to opioid analgesics). For this reason, Aspalgin should not be used in patients who have a history of drug or alcohol abuse or dependence.

The use of Aspirin in children under the age of 16 can lead to the appearance of a very serious syndrome called Reye's syndrome. For this reason, Aspalgin should not be used in children under the age of 16.

It is not recommended to use Aspalgin in children and teenagers who have smallpox, fever or other viral infections.

Use of Aspalgin During Pregnancy and Breastfeeding

Aspalgin should not be used during pregnancy unless your doctor has recommended it. The use of Aspalgin during pregnancy can lead to premature closure of ductus arteriosus and postpone delivery. Since Aspirin exerts an anti-aggregatic effect, the use of Aspalgin during pregnancy can lead to an increase in bleeding time. Frequent use of Aspalgin during pregnancy can cause the occurrence of dependency in newborns.

The Therapeutic Goods Administration (TGA) has categorized this drug into group C, which means that animal studies have proven that Aspalgin has harmful effects, but there are no data on its use in human pregnancy.

Aspalgin is excreted in breast milk and its use during lactation must be avoided.

Dosage

The usual recommended dose (in patients above the age of 16) is two tablets dissolved in a little water for every four hours. The maximum daily dose is eight tablets.

Taking the tablet with a meal may delay the analgesic effects of Aspalgin, but at the same time significantly reduces the risk of gastrointestinal side effects. It is therefore recommended that you take Asplagin tablets immediately after a meal.

Interactions

Aspalgin should not be used concomitantly with the following drugs:

  • Acalabrutinib - kinase inhibitor used to treat mantle cell lymphoma. Concomitant use with this medicine increases the risk of severe bleeding (that can sometimes be fatal).
  • Acetazolamide - medicine used as a diuretic, i.e. to remove excess fluid and is used in the treatment of congestive heart failure. Concomitant use with this medicine increases the risk of side effects, such as: dizziness, rapid breathing, nausea, vomiting, and coma.
  • Adefovir - medicine used to treat hepatitis B. Concurrent use with this medicine increases the risk of nephrotoxic side effects.
  • Apixaban - medicine used to prevent the formation of thrombus in patients with atrial fibrillation. Concurrent use increases the risk of bleeding, including fatal forms.

You should always inform your doctor about all medicines you are taking prior starting Aspalgin therapy.

Side Effects

Aspalgin can cause the following side effects:

  • Gastrointestinal side effects (nausea, vomiting, abdominal pain, constipation and digestive disorders).
  • Dizziness.
  • Headache.
  • Ringing in the ears.
  • Allergic reactions.
  • Excessive sweating.
  • Ulcer on the mucous membrane of the gastrointestinal tract, accompanied by bleeding, presence of blood in the vomit and the presence of blood in the stool.
  • Renal papillary necrosis.
  • Dependence.
  • Runny nose.
  • Reye's syndrome.

Tell your doctor if you are experiencing any side effects.

Information on this website are provided for educational purposes only and are not intended for medical advice, diagnosis or treatment.

If you have any concerns or questions about your health, you should always consult with a physician or other health-care professional.

We and our partners use technology such as cookies on our site to personalise content and ads, provide social media features, and analyse our traffic. Click below to consent to the use of this technology across the web. You can change your mind and change your consent choices at anytime by returning to this site.